Skip to content

Drug Overdose Deaths Nearly Tripled in the last fifteen years- Morbidity and Mortality Weekly Report

2016-12-27

dscn1339a

An early release on December 16, 2016, by the Centers for Disease Control and Prevention (CDC) announced that “drug overdose deaths have nearly tripled in the last fifteen years” [paraphrase]–almost 61% (three-fifths) of the 47,000 drug overdose deaths in 2014 “involved an opioid” (were at least partially due to consumption of an opiate-like drug.)  In 2015, of 52,404 drug overdose deaths, 63.1% involved an opioid, an increase of 5,000 deaths from drug overdoses in one year.  The age-adjusted opioid-related death rate increased by 15.6% from 2014-2015.  The death rate from synthetic opioids other than methadone increased by 72.2%, while death rates from methadone decreased by 9.1%.

From the MMWR/CDC report:

The largest absolute rate change in deaths from synthetic opioids other than methadone occurred in Massachusetts, New Hampshire, Ohio, Rhode Island and West Virginia. The largest percentage increases in rates occurred in New York (135.7%), Connecticut (125.9%) and Illinois (120%) … Connecticut, Massachusetts, Ohio, and West Virginia experienced the largest absolute rate changes in heroin deaths, while the largest percentage increases in rates occurred in South Carolina (57.1%), North Carolina (46.4%), and Tennessee (43.5%.)

[The large increases in these states reflect the spread of distribution of fentanyl-enhanced heroin.]

Researchers attribute the increased death rates from opioids to the recent introduction of illicitly manufactured fentanyl, which is used to enhance the potency of heroin sold on the street (fentanyl is approximately fifty times as potent as heroin.)  Heroin is so cheap on the street (despite the best efforts of the Drug Enforcement Agency or DEA) that even pure heroin is “a drug on the market.”  Thus, fentanyl-enhanced heroin is a popular value-added product.  Drug users who are unaware that the heroin that they purchase contains fentanyl frequently overdose because they do not expect an enhanced-potency product (especially because the product they purchase is not labelled as to potency or actual drug content.)  Such overdose deaths have become increasingly common, first in New York and with time across the United States.

Thus we see that drug overdose deaths are often due to the illicit nature of the product used– the accidental overdose is related to the fact that it is not labelled as to potency, and the lack of labelling is related to the fact that there are no regulations controlling the way the drug is sold since it is illegal in the first place.  What is even more deadly is that there are no ready treatments available for individuals who have overdosed, even if the cause of an apneic collapse (a person who stops breathing and appears unresponsive) is known.

In fact, there is a specific and reliable antidote to opioid overdoses, in the form of the opioid antagonist naloxone (Narcan)– when injected intravenously or even simply subcutaneously, naloxone rapidly reverses the stupor and apnea characteristic of overdose.  Naloxone frequently doesn’t last long enough to prevent relapse but at least the dose can be repeated and provides a clear diagnosis when it is effective.

Autoinjectors containing naloxone are a lifesaving treatment for opioid overdoses that can be successfully administered by untrained persons, and have been distributed to many big-city paramedic ambulances as well as to fire department personnel.  There is little reason not to distribute autoinjectors to people who may be at risk of accidental overdoses other than closed-minded conservative attitudes that have simultaneously prevented clean needle distributions and street medics who offer AIDS tests and additional medical assistance.  The failure of the DEA to prevent cheap heroin from being sold on the street is already plain; other methods to reduce deaths from drug overdose are needed urgently.

Advertisements
No comments yet

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: